Paracetamol abuse can lead to death — study

by Lungile Tshuma | Sunday, Sep 7, 2014 | 8035 views

paracetamol-pills (1)Lungile Tshuma Sunday News Correspondent
CONTINUED use of paracetamol leads to an increased risk of asthma and causes serious damage to the liver, lungs and kidneys, health experts and epidemiological studies have proved. Studies also show that paracetamol leads to rhinitis in adults and obstructive pulmonary disease (COPD) — a group of long-term (chronic) lung diseases that make it hard to breathe.

Paracetamol is a simple painkilling medicine used to relieve mild to moderate pain and fever. The medicine is only used for a short-term (up to three days) for relieving acute, mild to moderate pain such as period pain, headache, toothache, muscular and rheumatic pain and backache strains.

A local pharmacist, Mr Tawanda Mambo, said paracetamol should be taken according to instructions and not because of persistent pain.
“Paracetamol is very dangerous. It is the most common cause of acute liver failure. When one takes an overdose or continually takes them without visiting a doctor you can actually die. Kidneys and lungs can be affected. People tend to take paracetamol depending on the pain they will be feeling instead of reading instructions and adhering to them,” said Mr Mambo.

Another local pharmacist, who preferred to remain anonymous, said paracetamol was regarded as the safest drug and this was also the reason why it is sold in supermarkets.

“There is a normal dose which people should take and when they exceed that dosage it becomes poisonous. When paracetamol fails to cure fever or the pain, people should not increase the dose but they can fortify the dose with some medicines like ibuprofen and maintain the same dosage,” he said.

“Some people tend to take about 10 or 20 to 30 tablets which amount to 15 grammes per day yet the person should only take six to eight tables per day which is just 1,5 grammes. In that case, a person can die.”

Medicines Control Authority of Zimbabwe public relations officer Mr Richard Rukwata confirmed that an overdose of paracetamol which might be due to persistent pain affects kidneys and lungs.

“We assume that people know that they should not take more that four grammes of paracetamol. Also the medicine is readily available to people because we believe that people can read instructions on the leaflet. These drugs should be sold in comprehensive packs so that people will be able to read instructions,” said Mr Rukwata.

“Drugs are categoritsed. Those which are prone to abuse are classified under the lowest category. One of those drugs is morphine and for a person to buy such drugs one will have to bear a letter from the doctor.

“There is also another category where drugs are only sold by pharmacists and these include ibuprofen. Last category includes drugs like paracetamol and aspirin. These drugs are sold by supermarkets and pharmacies as we believe that they are not prone to abuse.

“We are, therefore, advising people to read instructions when they buy any form of medicine. Pharmacies tend to sell medicines including paracetamol in temporary packs hence people should quickly use those medicines and stop storing them in bathrooms or in any other areas where their temperatures sometimes will be too high.”

According to recent studies, taking paracetamol regularly for more than three days can lead to addiction.
“Regular use of the painkiller paracetamol (acetaminophen) is associated with higher rates of asthma and chronic obstructive pulmonary disease and reduced lung function,” reads part of the study by Dr Seif Shaheen of Department of Public Health Sciences, Guy’s, King’s and St Thomas’ School of Medicine in London.

“Taking paracetamol regularly for more than three days can lead to addiction to the medicine and withdrawal symptoms when you stop taking it. We hypothesise that regular use of paracetamol (acetaminophen) may lead to decreased glutathione levels in the airway epithelial lining fluid, leading to oxidant damage in the lung.

“Do not take this medicine for longer than three days without consulting your doctor.”
In another finding, Dr Tricia McKeever of Nottingham City Hospital in United Kingdom, added that paracetamol might lead to deaths among people who will be seriously ill.

“Paracetamol may prolong infection and reduce the antibody response in mild disease, and increase morbidity and mortality in severe infection. The dose in children is 10-15 mg per kg, four-hourly, to a maximum of 100mg per kg per day, and no patient should receive more than 4 grammes per day,” said Dr McKeever.

“Use of acetaminophen (paracetamol) is associated with an increased risk of asthma and chronic obstructive pulmonary disease (COPD) and decreased lung function. This study provides further evidence that use of acetaminophen (paracetamol) is associated with an increased risk of asthma and COPD, and with decreased lung function.”

Morbidity refers to the state of being diseased or unhealthy within a population and mortality is the term used for the number of people who died within a population.

>
Like it? Share it!